Severe ME Day of Understanding and Remembrance: Aug. 8, 2017
Determined to paper the Internet with articles about ME, Jody Smith brings some additional focus to Severe Myalgic Encephalomyelitis Day of Understanding and Remembrance on Aug. 8, 2017 ...
Discuss the article on the Forums.

Midodrine, fludrocortison and blood pressure question.

Discussion in 'Autonomic, Cardiovascular, and Respiratory' started by JuliaMaple, Oct 23, 2016.

  1. JuliaMaple

    JuliaMaple

    Messages:
    75
    Likes:
    184
    Hey there everyone.
    I have a question.
    I have fludrocortison as medication (for some months already) and midodrine was added to it recently because the fludrocortison is not effective enough. (it worked at first, but not anymore) BP is still on the lower side and the idea is that the blood flow in my brain might be improved when we can reach more ideal blood pressure levels, which might help with brain-fog symproms. The thought was that even though the blood pressure is not dramatic, the blood flow in the brain can still be insufficient. So making the blood pressure higher might make it better.

    The thing is that my blood pressure does not go up at all when I take Midodrine, it actually appears to go down a bit (systolic). I also feel drowsy after taking it, very dazed. Maybe the best way to describe it is as if I took some sort of pill that is meant to calm a person. A drugged/dazed...'flat' feeling that lasts for the rest of the day. Obviously that does not feel better.

    Midodrine and fludrocortisone together still do not raise my blood pressure enough to ever reach 120/70. Pretty much it never goes higher then 105/70. Diastolic varies from 50 to 70 at the moment, systolic is more calm. At the moment its almost always between 100 and 105. Midodrine has not changed it at all these past days.
    Is it strange that they both together to not raise the blood pressure more?
    Another side effect that I appear to have after taking Midodrine is a depressed feeling.

    Does anyone have any thoughts on this?
    I should very probably just give it some more time, but the depressed feeling it gives me alarms me a bit. And the lack of a rise in blood pressure as well. So I decided to visit here and see what everyone else knows about it.

    ----
    What I am taking is:
    (Fludrocortison dose is 0.65 mg three times a day, Midodrine 5mg once daily, after a week twice daily.
    Three liters of water a day, and some extra salt)
     
    Last edited: Oct 23, 2016
  2. kangaSue

    kangaSue Senior Member

    Messages:
    836
    Likes:
    910
    Brisbane, Australia
    It sounds counter intuitive but I have restricted autonomic neuropathy and chronic GI dysmotility and taking a nitrate vasodilator to relieve the pain from (diagnosed) intestinal ischemia actually boosted my low blood pressure but taking even a small dose of prednisone on top of it caused a big fall in b.p. so my doctor decided it wasn't a good idea to add in the fludrocortisone as he was hoping to do.

    Sometimes for reasons unknown, things work arse about face and there is the odd thread here on PR where people say nitrates or supplemental NO boosters help with lifting b.p. among other benefits.
     
  3. adreno

    adreno PR activist

    Messages:
    4,843
    Likes:
    11,000
    How is your electrolyte status? You cannot raise blood pressure without sufficient calcium and sodium, for example.
     
  4. MsJustice

    MsJustice

    Messages:
    7
    Likes:
    19
    I had a similar reaction to Midodrine, but worse than just feelin dazed. I felt like I couldn't move or think properly, like blanked out. I also started to experience chest pain. I figured that because it lowers heart rate as well as being a vascontrictor, it wasn't good for me. I actually feel better when my heart rate rises, unlike some people with POTS. I took Midodrine as I didn't tolerate Fludrocortisone and was desperate to try anything that would mean being able to stand for longer. I have a diagnosis of Orthostatic Hypotension and get bad orthostatic intolerance. I thought Midodrine was going to be easier than Fludro as most people just report a scalp tingling sensation, but I had a paradoxical reaction and I think my heart rate increases in an attempt to get more blood around my body.
     
  5. lnester7

    lnester7 Seven

    Messages:
    2,347
    Likes:
    3,343
    USA
    I am no doctor but here is what I have learnt.

    I LOve love love midodrine, If I have a live is tx to it. But I felt great on it (more energy). BUT the starting dose if you go to the drug recommended doses is not less than 10mg (3 times a day). So you are still very low. When you are at the right dose your BP will be normal. But at the same time you do not want to start to high, like with every CFS you have to start low and slow.

    The problem is as you can do more, you forget the line. So you will get more PEM. If you were able to do task one and 2, you will only be able to make task one and 2. Even thought you have more energy that is the trick of the midodrine, it gives you a false sense of you can do more. You will eventually but not in 3 days!

    So try to cut activity back to what it was, then you will feel somewhat normal and ask your doc to increase as you tolerate (my doctor agreed as I increased my own dose). I had a family doctor friend who was a neuro that told me go back to your doctor and show him the minimum dose recommended (when I was in the 5mg a day) was too little.

    Ok so your BP will tell you what is enough. They will try to make you take salt which I did, but the salt masks the issue, it raises my BP but I still symptomatic (could not be upright longer than 15min tops). Vs raising BP w midodrine that gave me more upright time (up to 2h at the time).

    So it took me 3+ years to find the right combo ( which is now midorine 10mg 3/day, propranolol (beta blocker to lower HR 20mg 3/day + florinef .1 once a day) the florinef I am trying to quit (been off it a few weeks) because of the 30pounds gain weight. I have lost like 5 pounds already, But if I keep passing out might have to go back on it.
     
  6. JuliaMaple

    JuliaMaple

    Messages:
    75
    Likes:
    184
    @adreno , thank you for your reply.
    This was checked some weeks ago (because I take fludrocortison). Bot the GP and the neurologist have seen the results. So I expect the electrolytes to be ok.

    @MsJustice , that is very interesting.
    I do get you on that. I had such difficulty with thinking that I actually could not speak well, sort of slurred I guess. You call it 'blanked out', which is exactly the right word for it. I used the word 'flattened' for the same thing I think.
    I am very happy that you replied, because have not found any information yet that confirms that what I experience, is something that happens more often.
    Did you find out anything about it, that could explain the reaction?
    That makes sense.
    I did find something about how it (a vasoconstrictor) can make the pressure higher, but the blood flow becomes less sufficient. Like a garden hose that is being squeezed. It creates more pressure,.. but lessens flow. Maybe in the brain, that can cause a problem for some people. Especially when heart rate goes down at the same time.
    But that is obviously just wild guessing on my part.
    I am sorry that it did not work for you, did you find other solutions?

    @Inester7 , thank you for your reply as well :)
    I did not get energy from midodrine in the first place, I got less energy. So I did not start being more active either.
    The effect of Midodrine felt sort of horrible right away, after an hour or so.

    @kangaSue , thats interesting. I do not know if there is an autonomic issue, and in what shape or form. Its worth it to read more about it :)

    ----
    I just took a two day break from Midodrine, and am trying it again today. I wanted to ask the doctor about taking the break but felt unsure about if I should bother him for this, or not.

    When I did not take it, I felt better. So if it returns today, I know its the Midodrine.
    In three weeks I will see the doctor again so that will not take too long. If the medicine makes me feel horrible, I will just stop taking it and ask his advice in three weeks.
     
    Last edited: Oct 26, 2016
  7. JuliaMaple

    JuliaMaple

    Messages:
    75
    Likes:
    184
    Hey there again,
    I took Midodrine slightly more then two hours ago and this is what has happened so far:

    Before Midorine: (did have fludrocortison two times already 0.65mg twice and 1.5 liters of water (11 in the morning)
    BP 103/64 HR 64
    BP 102/60 HR 63 (Did it twice, to make sure it was done correct) (Supine: BP 111/66 HR 63)

    One hour after Midodrine was added:
    BP 105/56 HR 56 (Supine: BP 109/61 HR 61)

    Two hours after Midodrine was added: (have to admit that I also had a coffee)
    BP 96/58 HR 61 (Supine: BP 104/60 HR 59)

    So it does appear not to be rising. Especially diastolic pressure goes lower it seems, and supine blood pressure too. Seems odd considering all the medication I already had today.
    But I will wait more and see what happens later today.

    The symtoms that I have now are not a problem yet. I feel chilly/cold and have very icy hands, slightly blue-white lips, and feeling slightly dazed but not very bad yet. If it stays this way I can manage :) I do hope though that blood pressure will rise.
     
    Last edited: Oct 26, 2016

See more popular forum discussions.

Share This Page